Natural Health Journals

Pharmaceutical Drugs Cause More Fatal Allergic Reactions than Foods

Pharmaceutical Drugs

Food allergies have gotten increased attention in recent years, due to the fact that the numbers of people who are allergic to different foods are growing, and also because food-based allergies can be serious and even life-threatening.

But a new study has found that medications cause many more sudden deaths from allergic reactions than foods.

The study found that over an 11-year period, close to 60 percent of the allergy-related deaths examined were caused by pharmaceutical compounds, compared to less than 7 percent that were caused by allergic reaction to foods.

Research from other countries had found that medications are a main factor in deaths from allergic reactions; however, the problem had not been as well-documented in the United States, as the U.S. does not have a registry for allergy-related deaths, according to Elina Jerschow, MD, study researcher and director of the Drug Allergy Center at Montefiore Medical Center in Bronx, NY; she is also an assistant professor of medicine at Albert Einstein College of Medicine in New York City.

What Happens in an Allergic Reaction?

Doctors haven’t yet unraveled all the mysteries of allergies; but in some individuals, certain chemicals, foods, pollens, pet dander or even common dust cause the person’s immune system to overreact to the perceived intruder, releasing chemicals into the blood that produce symptoms such as itching, hives (red, sometimes itchy spots on the skin that can also appear as raised welts), a generalized itching in the skin, or itchiness in the mouth or throat.

But in more severe allergic reactions, the symptoms may include difficulty breathing, wheezing or swelling of the throat and tongue. This is called anaphylaxis. Anaphylaxis is a life-threatening emergency requiring immediate medical treatment; an epinephrine shot is administered, to reverse the symptoms.

Among developed countries, the U.S. and Australia have some of the highest rates of severe anaphylaxis, according to information accompanying the study, which was published online recently in the Journal of Allergy and Clinical Immunology.

For the study, researchers examined death certificates from the U.S. National Mortality Data Base, from 1999 to 2010. Almost 2,500 deaths had occurred from anaphylaxis; Dr. Jerschow’s team set out to try to determine what had caused the fatal reactions.

Medications were involved in close to 59 percent of the deaths; 19 percent of death certificates did not list a cause of death; 15 percent of deaths were the result of venom from an insect bite or sting; foods were involved in slightly less than 7 percent of the deaths.

Among the deaths from reactions to medications, the drug was not identified in 75 percent of the cases. When the drugs were identified, antibiotics were the culprits in 40 percent of the deaths; next were “radiocontrast agents,” which are solutions injected into patients before they undergo X-ray imaging, to improve visibility of internal body structures; and the next most-common allergy-producing medications were chemotherapy treatments for cancer.

The number of fatal reactions to medicines almost doubled between 1999 and 2010, the researchers noted. They speculated that the increase could be due to more medications being used, more tests using contrast fluids, improved diagnoses, and changes in coding entered by hospital staff. The populations who were most at risk for fatal anaphylactic reactions were older adults and African Americans, the study found.

Anaphylactic reactions can occur inside hospitals, but there is less danger of death from them in a hospital setting because medical treatments to counter symptoms are readily available. When such reactions occur away from a hospital, it is important to get the person to a hospital as soon as possible. While the severity of a reaction cannot be predicted, some people are more likely to get serious reactions, namely, a person who has had a serious allergic reaction in the past.

Doctors recommend that people who have experienced allergic reactions before talk to their doctors about getting epinephrine shot kits, which they should keep in their cars, personal bags and at home. It is essential to insure that the kit contents are current and not expired; a person also needs to learn how to use the injection kits, before they have a serious reaction. You can get specific instructions from the pharmacist when you fill your prescription, as to the proper technique for administering the injection.

It is also important to know the symptoms of a serious allergic reaction, which can include swelling of the throat, tongue or face, wheezing, shortness of breath, itchiness, hives and passing out, according to the American Academy of Allergy, Asthma and Immunology.

If someone is having a serious allergic reaction, the AAAAI recommends that they use an epinephrine injection and call 911.

By Eirian Hallinan

Leave a Reply

Your email address will not be published.